Feeling worse after b12 injections

Hi there,just looking for some answers as I'm new here and new to the world of b12 deficiency,lucky as I am I also have vit d deficiency too so I'm still getting to grips with all of this! This site seems like a gold mine of info so here goes...Docs told me ten years ago and after any subsequent bloods that I have "large red blood cells" but always told not to worry its "simply the way I am" recently went to the doc with the feeling I was a hypochondriac....tiredness,apathy,poor concentration,poor memory,feeling hungover etc,all things that I have now realised I had got used to and had been putting down to being lazy,getting older(47!) etc and really wishing I had gone sooner now! I'm having injections(hydrox) every two days for six jabs then apparently it will be hopefully 3 monthly unless I need them more frequently. The nurse seems to think its unusual to feel worse after an injection but I've now had 3 and the last one totally floored me,could barely move yesterday,slept nearly all day afterwards and the sighing and aching everywhere was terrible! Also noticed areas of skin which look completely normal yet feel like I have sunburn...randomly! Having fourth jab tomorrow and dreading how I'll feel afterwards as yesterday's was the worst so far and I've not got over that one yet! I'm also taking folic acid supplements from the doc and vit d supplements too.....really interested to hear from anyone who has experienced similar and can maybe help by telling me there's light at the end of the tunnel... Thanks all

15 Replies

oldestnewest
  • Unfortunately some people do feel worse before they feel better - have been a few over the last few months.

    Do you know if you have a sensitivity to cobalt? though I think if it was that your reaction would probably have been a lot worse.

    The sunburn sensation may be down to the effect of B12 on your nervous system - signals that weren't getting through before are getting through now but it can take a while for the brain to adjust to the signal levels. Like me you can probably remember the days before digital radios when you had to tune in but if the signal was poor you had to turn the sound up really loud to hear what was happening and then suddenly the signal got stronger and it was like being shouted at and could be quite painful if the signal got really stronger - think its a bit like that.

    Its also possible that the other symptoms could be your immune system starting to kick back in after a while of not really doing a lot as a lot of the symptoms we associated with being unwell - which can include feeling sleepy - are actually down to the body going into 'fight the infection' mode.

    It will probably improve after the loading shots but you may find that it starts to kick off again when you have your first maintenance shot.

    From your list of symptoms it sounds like you may have some neuro symptoms in which case the standard treatment per BCSH guidelines is actually injections 3xper week until symptoms stop improving (though sounds like that might not be the way to go for you :) ) followed by maintenacne shots every 2 months rather than 3 - though even that isn't enough to keep some people healthy.

    Really hope you can manage to persevere and things do start to improve. Have you noticed improvements in any of the symptoms that you have.

    pernicious-anaemia-society....

    Might be worth going through this checklist and identifying everything that seems relevant and think about what is going on with all of those symptoms, focus on the ones that are improving as the other ones should improve with time as well, though it can take a while for all of the damage done in the years you have been deficient to reverse.

    Know I had aches and pains that I hadn't had for years whilst I was getting better as nerves woke up ... and a right doozy of a cold - first time I'd had the whole runny nose and violent sneezing that I hadn't had for years - because my body hadn't really had the oomph to fight infections properly

  • This is me, I could have written this myself!

  • Hi Janee635,

    There definitely is light at the end of the tunnel. Last year with a reading of 120 for B12 and 35 for Vit D, after 6 injections I slept up to 15 hours a day.

    2 weeks later I changed completely. I got my life back and now SI and take different types of B12.

    Never again will I live like I did when my GP put all my symptoms down to my underactive Thyroid that I have for over 30 years.

    Take control of your own health J

    J 😊

  • This is me! I could have written this myself !

  • Hi Jose651. Can I ask you about the different B12 you take? I am using hydroxo, just because I started on that! What are the advantages of the alternate forms in your opinion? Thank you!

  • Hi sirlam,

    No bother at all, I SI HCobalmin and MCobalamin and take Andosylcobalamin sublingual. I also take Thorne B Complex that has all the other B Vits and Methylfolate.

    Are you self medicating with HCobalamin injections S. They work very well for a lot of people, as does HC sublinguals.

    As you know everyone is different, but I will try anything to regain my health to where it was a few years ago.

    I was misdiagnosed in 2014 and in that year I lost a relationship with a lovely partner of 4 years. I didn't even like myself. I had changed so much. Isolation became my friend.

    I promise myself I will never ever allow the medical professionals to pull the wool over my eyes again.

    Sorry for the rant S. Try them all and see what makes you feel better. Look at Gambits posts for good guidance.

    J

    😊

  • Thank you. That is what I will do! I do sympathise - B12D does turn us all into loners - being with people is just too much like hard work when you are feeling so very tired.

    Keep up the good work and I am sure your future will be brighter. X

  • Thanks S,

    J x

  • Are you on cofactors? Bcomplex 50mg/ folic acid 5mg. Make sure you eat alot of foods rich in potassium because your potassium can drop on injections (ive had it happen). I drop tons of coconut water to help that not happen. (Intake 6000mg a day). I also supplement magnesium daily as well. I'm sorry you feel worse :(

  • It took me 6 months of injecting once a fortnight, or more often, before I stopped feeling really 'down' for a day after my jab. So it can take a while (although most people seem to stop it after a much shorter time).

    You'll want to take some other supplements - a B complex tablet with 100% RDA, multi-mineral tablet and maybe some Vitamin D.

  • Janee635 It's not unusual for some symptoms to feel "worse" before they get better after your B12 injections. It's not an overnight cure or pick me up as your body needs to heal the damage caused by the deficiency.

    B12 can only be got naturally from eating red meats, fish, poultry, eggs & dairy products.

    Your diet needs to include Folate (B9). Dark green vegetables like broccoli and spinach and dried legumes such as chickpeas, beans and lentils are naturally good sources of folate. Folic acid can also be found added to some cereals.

    B12 and Folate work hand in hand.

    I hope you start to feel better soon.

  • I had an immediate effect after the first injection, especially with the clarity in my eyes but it did not last long and after the 3rd or 4 th I felt awful. The same happened after my first maintenance dose but now coming up to my 4 maintenance dose the improvement is amazing. We all want an instant fix. Remember it took a long time to get to where you are and it will take a while to repair some if not all of the damage that your body has. Look to the future and being a new woman, because I know I am.

    Must add that low vitamin d also sucks and now mine is better as well.

  • Auntyp62, Just out of curiosity are you fully healed now or do you still have some symptoms?

  • Hi Nathan 12345, I don't think anyone is fully healed but I no longer sleep all day and night. Most symptoms are greatly improved except for the tinnitus and occasional dizziness which I have had for years but maybe I am blaming it on b12 and that is not the cause..........for me life is the best it's been for about 5 years

  • Ahh i see, I've heard stories where people have been healed and some where people don't really notice it anymore, if treatment gets rid of my psychosis and blurred vision it wouldn't bother me as much it's great you're feeling better though

You may also like...